MAUDE Adverse Event Report: ULTHERA, INC., MERZ DEVICE INNOVATION CENTER ULTHERA SYSTEM

ULTHERA, INC., MERZ DEVICE INNOVATION CENTER ULTHERA SYSTEM
Model Number UC-1
Medical Device Problem Code Off-Label Use (1494)
Health Effect - Clinical Code Full thickness (Third Degree) Burn (2696)
Date of Event 07/07/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Transducers involved in the treatment have not yet been returned and are currently awaiting shipment.When additional information regarding this event becomes available, a supplemental medwatch form will be filed.
 
Event or Problem Description
On (b)(6) 2018, a merz affiliate emailed to report that a patient experienced a burn on the abdomen following an ultherapy treatment.On (b)(6) 2018, the affiliate stated that the patient may need a skin graft to resolve the burn.The patient was provided with unknown antibiotics and antiphlogistics (believed to refer to anti-inflammatory medication).Subsequently, on (b)(6) 2018, the affiliate reported a diagnosis of a third degree burn and confirmed the patient had undergone a skin graft on an unknown date.
 
Additional Manufacturer Narrative
The transducers alleged to have been used during treatment on this patient were not returned by the practice to ulthera for investigation.The practice reported that the alleged devices continued to be used following this event, and there were no malfunctions or additional adverse effects reported to have occurred.The transducers were not available for evaluation as they had been used to completion and discarded.Multiple attempts to gather additional information were made on 28-jul-2018, 30-jul-2018, (b)(6) 2018, 15-aug-2018, 21-aug-2018, and 13-nov-2018; however, the practice refused to provide additional information regarding the event or status of the patient.A review of the device history record (dhr) for the control unit and related handpiece found that one unrelated deviation occurred during the manufacturing of the devices.A review of the dhrs for the alleged transducers used during treatment found no deviations or non-conformance occurred during the manufacture of these devices.All devices passed required testing prior to release.A service history review found that the control unit and handpiece have not been returned for service since distribution.A review of the ulthera complaint trend analysis for the reported patient condition of "patient burns" found that a trend had not been identified and will continue to be monitored.The patient investigation found that there are not enough details to confirm whether a merz / ulthera device caused or contributed to the event.The treatment was reported to have been performed on the abdomen which is an off-label area and may have contributed to the reported condition as no guidelines exist for treatments of this type.No additional information is available at this time.Should additional information become available, a supplemental medwatch will be filed.
 
Event or Problem Description
The patient's skin graft to treat the area on the abdomen that was involved with the burn occurred on (b)(6) 2018.Attempts to gather additional information regarding the patient, treatment / event details, and additional device information were not successful as the clinic refused to provide additional information.No devices are available for evaluation as the clinic continued to use the transducers after this treatment was performed without malfunctions or additional adverse effects on subsequent patients.No additional information is available at this time.

Brand Name
ULTHERA SYSTEM
Common Device Name
ULTHERA SYSTEM
Manufacturer (Section D)
ULTHERA, INC., MERZ DEVICE INNOVATION CENTER
1840 south stapley drive
suite 200
mesa AZ 85204
MDR Report Key7799815
Report Number3006560326-2018-00008
Device Sequence Number2076210
Product Code OHV
UDI-Device Identifier00840763100247
UDI-Public00840763100247
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K134032
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 07/23/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberUC-1
Device Catalogue NumberUC-1
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/24/2018
Supplement Date Received by Manufacturer07/24/2018
Initial Report FDA Received Date08/20/2018
Supplement Report FDA Received Date07/23/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Disability;
Patient Age40 YR